zbMATH — the first resource for mathematics

Ramanujan duals. II. (English) Zbl 0774.11021
In Part I of this paper [Bull. Am. Math. Soc., New. Ser. 26, No. 2, 253- 257 (1992; Zbl 0762.22009) (joint with J. S. Li)], the authors introduced the concept of the automorphic dual \(\widehat G_{\operatorname{Aut}}\) of a semisimple group \(G\) defined over \(\mathbb{Q}\). Roughly speaking, \(\widehat G_{\operatorname{Aut}}\) consists of the unitary representations of \(G(\mathbb{R})\) which occur in \(L^ 2(\Gamma(N)\setminus G(\mathbb{R}))\) for some \(N\geq 1\). Whereas in Part I it was proved that \(\text{Ind}^{G(\mathbb{R})}_{H(\mathbb{R})} \widehat H_{\operatorname{Aut}}\subset \widehat G_{\operatorname{Aut}}\) for any semisimple subgroup \(H\) of \(G\), i.e., any \(\pi\) (weakly) contained in \(\text{Ind}^{G(\mathbb{A})}_{H(\mathbb{A})}\tau\) for some \(\tau\) in \(\widehat H_{\operatorname{Aut}}\) also lies in \(\widehat G_{\operatorname{Aut}}\), in Part II the main result is that \(\text{Res}^{G(\mathbb{R})}_{H(\mathbb{R})} \widehat G_{\operatorname{Aut}}\subset \widehat H_{\operatorname{Aut}}\).
To illustrate possible applications, let \(\widehat G_{\text{Raman}}\) denote the intersection of \(\widehat G_{\operatorname{Aut}}\) with the class 1 unitary representations of \(G(\mathbb{R})\). Now suppose \(G=\text{Res}^ k_{\mathbb{Q}} SO(q)\), where \(q\) is a quadratic form over a totally real field \(k\), such that \(q\) has signature \((n,1)\) over \(\mathbb{R}\) and all other conjugates are definite. Then the main result alluded to above is used to prove that \(\widehat G_{\text{Raman}}\subset i\mathbb{R}^ +\cup [0,\rho- 1/2]\cup\{\rho\}\) (here the class 1 unitary representations of \(G(\mathbb{R})\) have been identified with the set \(i\mathbb{R}^ +\cup [0,\rho])\).
In fact, assuming the Ramanujan conjecture “at infinity” for \(GL(2,F)\) (where \(F\) is any number field), this last containment can be improved to one with \(\rho-1\) in place \(\rho-1/2\) equivalently, in terms of the first eigenvalue \(\lambda_ 1\) of the Laplacian acting on \(L^ 2(\Gamma\setminus \mathbb{H}^ n)\), where \(\mathbb{H}^ n\) is the hyperbolic \(n\)- space, and \(\Gamma\) is a congruence subgroup, \(\lambda_ 1\geq (2n-3)/4\) (resp. \(\lambda_ 1\geq n-2\), assuming Ramanujan …). In case \(k=\mathbb{Q}\) and \(n\geq 4\), \(G(\mathbb{Q})\) is isotropic, and similar results were proved independently and earlier (using Kloosterman sums) by J. Elstrodt, F. Grunewald and J. Mennicke [Invent. Math. 101, 641-685 (1990; Zbl 0737.11013)] and J. S. Li, I. I. Piatetski- Shapiro and P. Sarnak [Proc. Indian Acad. Sci., Math. Sci. 97, 231-237 (1987; Zbl 0659.10028)].
In the present paper, the main result above is applied taking \(H\approx SO(3,1)\) (where the required upper bounds on \(\widehat H_{\text{Raman}}\) are already known).

11F55 Other groups and their modular and automorphic forms (several variables)
11F72 Spectral theory; trace formulas (e.g., that of Selberg)
22E55 Representations of Lie and linear algebraic groups over global fields and adèle rings
Full Text: DOI EuDML
[1] [A] Arthur, J.: On Some Problems Suggested by the Trace Formula. (Lect. Notes Math., vol. 1041, pp. 1-50) Berlin Heidelberg New York: Springer 1983
[2] [BS] Borel, A., Serre, J.P.: Cohomologie d’immeubles et de Groupes S-arithmétiques. Topology15, 211-232 (1976) · Zbl 0338.20055
[3] [BLSI] Burger, M., Li, J.S., Sarnak, P.: Ramanujan Duals and automorphic Spectrum. (Preprint) · Zbl 0762.22009
[4] [Ca] Cassels, J.W.S.: Rational Quadratic Forms. Reading, MA: Academic Press 1978 · Zbl 0395.10029
[5] [Dd] Dixmier, J.: C*-Algebras. Amsterdam: North Holland 1982
[6] [E-G-M] Elstrodt, J., Grunewald, F., Mennicke, J.: Kloosterman Sums for Clifford Algebras and a Lower Bound for the Positive Eigenvalues of the Laplacian for Congruence Subgroups Acting on Hyperbolic Spaces. Invent. Math.101, 641-685 (1990) · Zbl 0737.11013
[7] [G-J] Gelbart, S.S., Jacquet, H.: A Relation Between Automorphic Representations of GL(2) and GL(3). Ann. Sci. Éc. Norm. Supér., IV. Sér. II., 471-542 (1978) · Zbl 0406.10022
[8] [G-V] Gangolli, R., Varadarajan, V.S.: Harmonic Analysis of Spherical Functions on Real Reductive Groups. (Ergeb. Math. Grenzgeb., vol. 101) Berlin Heidelberg New York: Springer 1988 · Zbl 0675.43004
[9] [J-L] Jacquet, H., Langlands, R.P.: Automorphic Forms on GL(2). (Lect. Notes Math., vol. 114) Berlin Heidelberg New York: Springer 1970
[10] [K] Kneser, M.: Strong Approximation, in Algebraic Groups and Discontinuous Subgroups. Proc. Symp. Pure Math. IX., 187-196 (1966)
[11] [Ko] Kostant, B.: On the Existence and Irreducibility of a Certain Series of Representations. Bull. Am. Math. Soc.75, 627-642 (1969) · Zbl 0229.22026
[12] [L-P-S] Li, J.S., Piatetskii-Shapiro, I.I., Sarnak, P.: Poincaré Series for SO(n, 1). Proc. Indian Acad. Sci., Math. Sci.97, 231-237 (1987) · Zbl 0659.10028
[13] [P] Platonov, V.P.: Arithmetic Theory of Algebraic Groups. Russ. Math. Surv.37, 1-62 (1982) · Zbl 0513.20028
[14] [R] Ratner, M.: On Measure Rigidity of Unipotent Subgroups of Semisimple Groups. (Preprint) · Zbl 0745.28010
[15] [S] Sarnak, P.: The Arithmetic and Geometry of Some Hyperbolic 3-manifolds. Acta Math.151, 253-295 (1983) · Zbl 0527.10022
[16] [San] Sansuc, J.J.: Groupe de Brauer et Arithmétique des Groupes Algébriques Linéaires sur un Corps de Nombres. J. Reine Angew. Math.327, 12-80 (1981) · Zbl 0468.14007
[17] [V] Vigneras, M.F.: Quelques Remarques sur la Conjecture ?1-1/4. Séminaire de Théorie des Nombres, Paris 1981-82. (Prog. Math.) Boston Basel Stuttgart: Birkhäuser
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.